Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 229, NWS Sioux Falls, SD

July 29, 2003Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 29, 2003, 7:06 PM CDT for Bon Homme County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 7:06 PM CDT (00:06 UTC)
Expired
Jul 29, 2003, 7:30 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WUUS53 KFSD 300006
SVRFSD
SDC009-300030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 730 PM CDT

* AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF SPRINGFIELD...MOVING SOUTH
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL BON HOMME COUNTY THROUGH 720 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4300 9778 4293 9801 4279 9793 4285 9766

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:34 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 29, 2:34 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT TUE JUL 29 2003

...CONVECTIVE CHANCES THROUGH THE SHORT TERM ARE THE MAIN FORECAST
CONCERN...

SYNOPSIS...12Z UPPER AIR ANLYS INDCD BROAD MEAN TROF OVR THE ERN US
AND A SLIGHT RETROGRESSION OF THE WRN US RIDGE INTO NV. SHRTWV
ASSOCIATED WITH 60 KT H3 JET SEGMENT WAS MOVING THRU WRN SD...WITH
MAIN UPPER LVL CLOSED LO DROPPING S THRU CNTRL MANITOBA. CDFNT AT
H85 WAS LOCATED FM WRN ND SWWD INTO NRN WY WITH WRMFNT ACRS THE ERN
DAKOTAS. 18Z OBJECTIVE MSAS ANLYS INDCD SFC CDFNT FM ERN ND SWWD
INTO WRN SD WITH 2-4 MB PRES RISES BEHIND FNT. PREFRONTAL TROF
EXTNDD ACRS THE CNTRL DAKOTAS.

FORECAST...LATEST AREA 88-DS INDICATE RAPID THUNDERSTORM
DVLPMNT/INTENSIFICATION ACRS CNTRL SD. SECOND WEAKER LINE OF TRW
ASSOCIATED WITH THE CDFNT IN WRN SD ATTM. STORMS THUS FAR HAVE BEEN
MULTI-CELLED WITH MARGINALLY SVR HAIL AS LATEST MESO ANLYS SHOW ONLY
20-30 KTS OF DEEP LAYER SHEAR. ATMO ALONG AND AHEAD OF PREFRONTAL
TROF HAS BECOME MODERATELY UNSTABLE WITH MLCAPE OF 1500 J/KG. WITH
SUSTAINED CONVERGENCE ALONG CDFNT...AND DEGREE OF INSTABILITY WLD
EXPECT FAIRLY GOOD COVERAGE OF TRW IN WRN CWA THIS EVENING. HAIL
WILL BE THE MAIN THREAT AS STRNG MID LVL CAA ADVECTS ACRS THE WARM
SECTOR LOWERING WEB-BULB HEIGHTS TO 9-10 K FT. TRW WL PROGRESS E
ACRS THE CWA TONIGHT...BUT WITH LOSS OF INSULATION ATMO SHLD
STABILIZE SOME AFTER MIDNIGHT. WL CARRY LIKELY POPS W AND CHC SE.
ALTHOUGH SFC CDFNT WL CLR CWA WED MORNING...STRNG CYCLONIC FLOW
ALOFT WITH COOL MID LVL TMPS WL ALLOW FOR GOOD CU FIELD TO DVLP AND
MAYBE EVEN ISO TRW IN ERN CWA. AGREE WITH PREVIOUS FORECASTER THAT
STRNG LARGE SCALE SUBSIDENCE WL LIMIT DESTABILIZATION DURING THE
AFTERNOON AND THUS ONLY LO CHC POPS WARRANTED. SECONDARY PUSH OF CD
AIR COMES DOWN ON THURSDAY WITH A SHRTWV IN NW FLOW. DPS AROUND 60
DUE TO EVAPOTRANSPIRATION AND THE VERY COOL MID LVL TMPS WL ALLOW
FOR SOME INSTABILITY IN SRN CWA BY AFTERNOON. AS VERTICAL MOTION
ASSOCIATED WITH SHRTWV INTERACTS WITH INSTABILITY IN SRN FA...TRW WL
BE POSSIBLE. MAYBE EVEN A HAILER OR TWO.

EXTENDED...WL CONT WITH A DRY EXTNDD. MEDIUM RANGE MDLS ARE IN GOOD
AGREEMENT ON LARGE SCALE PATTERN IN THE 4-7 DAY TIME FRAME. UPPER LO
WL BE SLOW TO MV OUT OF THE GREAT LAKES OVR THE WEEKEND AND THUS THE
NW FLOW ALOFT WL CONT WITH TMPS AVERAGING NEAR OR SLIGHTLY BELOW
CLIMO. LITTLE CHC FOR MOISTURE RETURN AND NO FRONTAL BOUNDARIES WL
PRECLUDE MENTION OF PRECIP AT THIS TIME.

FCSTID = 15

.FSD...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE

BOUSTEAD
Hazardous weather outlook, Jul 29, 2:21 PM CDT, 4 hours 45 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-301200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
221 PM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTH CENTRAL
SOUTH DAKOTA LATE THIS AFTERNOON...GENERALLY WEST OF THE JAMES
RIVER. THE THUNDERSTORMS WILL THEN SPREAD EAST OVER THE AREA THIS
EVENING. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...WITH
THE MAIN SEVERE WEATHER THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM CDT WEST OF
INTERSTATE 29...AND AFTER 700 PM CDT EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 29, 3:51 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
351 PM CDT TUE JUL 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0349 PM    11 N WOLSEY               SD   60 MPH TSTM GUST
07/29/03   BEADLE                         REPORTED BY PUBLIC.
Local storm report, Jul 29, 4:01 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT TUE JUL 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0349 PM    12 E HITCHCOCK            SD   70 MPH TSTM GUST
07/29/03   BEADLE                         REPORTED BY PUBLIC.
Local storm report, Jul 29, 4:27 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT TUE JUL 29 2003

BRANCHES DOWN.

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0409 PM    8 N YALE                  SD   WIND DAMAGE
07/29/03   BEADLE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 29, 5:45 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT TUE JUL 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    5 SW HOWARD               SD   .75 INCH HAIL
07/29/03   MINER                          REPORTED BY PUBLIC.
Special weather statement, Jul 29, 5:47 PM CDT, 1 hour 19 minutes before
SDZ038-052-057-292330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 PM CDT TUE JUL 29 2003

...A PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 811 HAS BEEN
CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED THROUGH AREAS FROM HURON
TO WESSINGTON SPRINGS...TO CHAMBERLAIN...AND THE SEVERE THUNDERSTORM
WATCH HAS BEEN CANCELLED FOR BEADLE...JERAULD...AND BRULE COUNTIES.

HOWEVER...THE REMAINDER OF SEVERE THUNDERSTORM WATCH TO THE
EAST REMAINS IN EFFECT UNTIL 7 PM CDT.

CHAPMAN
Special weather statement, Jul 29, 6:48 PM CDT, 18 minutes before
SDZ039-040-050-053>055-058>061-063>065-068-300010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT TUE JUL 29 2003

...REMAINDER OF SEVERE THUNDERSTORM WATCH NUMBER 811 HAS
BEEN CANCELLED...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED...THEREFORE THE
REMAINDER OF SEVERE THUNDERSTORM WATCH NUMBER 811 HAS BEEN
CANCELLED.

THE WATCH IS NO LONGER IN EFFECT FOR...KINGSBURY...BROOKINGS...
SANBORN...MINER...LAKE...AURORA...DAVISON...HANSON...MCCOOK...
GREGORY...CHARLES MIX...DOUGLAS...HUTCHINSON...AND BON HOMME
COUNTIES.

CHAPMAN

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.